Missouri, 2023

Flash Flood in Missouri, May 14 to 15, 2023

May 14 to 15, 2023 · NWS SGF · 1 event in 1 county or zone

Thunderstorms with heavy rainfall caused flooding. Rescue crews pulled four people from floodwaters early in the morning after the people fell into quickly rising flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms with heavy rainfall caused flooding. Rescue crews pulled four people from floodwaters early in the morning after the people fell into quickly rising flood waters. All people were rescued successfully.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 9:51 PM CST, 9 minutes earlier.

Area forecast discussion, May 14, 9:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1051 PM CDT Sun May 14 2023

Key Messages:

1. Scattered showers and thunderstorms will occur this afternoon
and evening. An isolated strong to severe storm may develop with
the best chances across Central Missouri and the eastern Ozarks.

2. Scattered showers and thunderstorms Monday. Slightly cooler
temperatures will move back into the area Monday.

3. Scattered low rain chances (20-30%) for much of the week as
the upper level pattern transitions to northwesterly flow.

4. Stronger system may bring better rain chances by Friday, with
cooler and drier conditions behind its passage.

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 14 2023

Radar imagery currently shows isolated showers and thunderstorms
beginning to pop up in southwest and central MO associated with an
upper-level shortwave traversing around the 500mb high residing to
our southeast. The mesoscale environment features MLCAPE in excess
of 2000 J/Kg with higher values in the east, but bulk shear
magnitudes only as high as 20 kts. Plenty of moisture (PWAT of
1.41 inches from the 12Z SGF sounding) and heating will support
the development of pulse/multicell thunderstorms, but the lack of
shear will keep most storms sub-severe. However, the pulse nature
of the storms could support localized severe winds/downbursts and
possibly some hail (SPC marginal risk). We are currently reaching
our highs for the day in the mid to high 80s.

Showers and storms will continue through the evening but begin to
diminish overnight. Humidities will near 100% in the early morning
hours, resulting in some potential patchy fog. Lows will be in the
mid 60s.

A very similar setup for Monday - another shortwave will move
through the area bringing showers and storms once again.
Probabilities are good all day, but increase to around 90% by the
evening hours. PWATs will approach 2", MLCAPE will be 1000-2000
J/Kg, and shear once again around 20 kts. Severe potential is
marginal (SPC marginal risk), with high winds being the main
threat. The strongest storms will be possible along the MO/AR
border where an outflow-driven surface boundary will align with
the greatest instability.

The Weather Prediction Center has placed the majority of our area
in a Slight risk (at least 15%) for excessive rainfall on Monday.
HREF probability max mean 6-hr QPF shows the potential for slow-
moving, training storms to drop up to 2-4" of rain in localized
corridors. RFC flash flood guidance indicates a flash flood
threshold of 2-3" across a broad region atop the plateau, though
the HREF guidance is showing the heavier QPF over far southwest
MO, where the threshold is closer to 4". Still, QPFs and FFG are
expected to be close generally, and preparations should be made
for possible flooding.

.LONG TERM...(Monday through Sunday)
Issued at 340 PM CDT Sun May 14 2023

Monday's shortwave will push the ridge to the south and east,
resulting in a temperature gradient across the region. Highs will
remain in the mid-low 80s in the south but dip into the low 70s in
the north. Lows will be in the mid 50s to mid 60s. There is a
chance for showers to linger throughout the night into Tuesday
morning.

The slight pattern shift and northwesterly flow will allow for a
break from the rain. Due to ample atmospheric moisture, any
shortwaves that move through Tuesday-Thursday may be able to kick
off some showers, but the overall chance through the week is low.

A strong upper-level trough is expected to traverse the northern
Plains across to the Great Lakes on Friday. This system will swing
a frontal boundary through our region and bring our next good
chance for showers and storms. Uncertainty remains regarding the
coverage, timing, and severity - this event is one to watch in
future forecasts. Cooler and drier weather is expected through the
weekend with the NNW flow behind this system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1051 PM CDT Sun May 14 2023

Light and variable winds will occur overnight into Monday morning.
Some patchy fog will be possible early Monday morning, and fog
will burn off by the mid morning hours. Some isolated showers and
a storm or two will be possible overnight but coverage will be
limited and most locations should remain dry tonight.

An upper level disturbance will move across the region on Monday
and will bring showers and storms to the area from late morning
into Monday evening. Some light rain and drizzle may linger into
Monday night but the best coverage will be during the afternoon
and evening hours. Ceilings should lower as behind the disturbance
as winds become more northerly and increase slightly.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Nelson
LONG TERM...Nelson
AVIATION...Wise
Hazardous weather outlook, May 14, 6:43 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
743 PM CDT Sun May 14 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
743 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited Fog risk.

DISCUSSION...

Scattered storms will remain possible across portions of the area
early this evening with this activity decreasing in coverage
through the evening. A few isolated storms will then remain
possible mainly along and west of the Interstate 49 corridor
into the overnight hours but most of the area should remain dry
overnight.

Some patchy fog will be possible overnight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Additional scattered thunderstorms will occur Monday afternoon and
evening. Locally heavy rainfall will occur with the storms, and
will lead to a localized flooding risk where multiple storms
affect the same locations. A few strong to severe storms may also
occur with gusty winds and small hail the main risk.

Low rain chances persist through the week, with the best chances
coming late in the week with a frontal passage.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 14, 4:03 PM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
503 PM CDT Sun May 14 2023

MOZ066-142230-
Vernon MO-
503 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of east central Vernon
County through 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walker, or 8 miles east of Nevada, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Vernon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3801 9407 3800 9406 3779 9407 3775 9420
      3784 9429
TIME...MOT...LOC 2203Z 233DEG 11KT 3783 9420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rothstein

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
May 14, 10:00 PM CST to May 15, 2:45 AM CST
Where
Douglas County, 1.42 mi SSE of Olathe to 1.48 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.011, -92.521

Two people trapped by flood waters along with two people who had attempted to help were successfully rescued by the Eastern Douglas County Fire Department and Missouri Highway Patrol after being swept downstream. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098640.